Beck, James L. (1972) Convection in a box of porous material saturated with fluid. Physics of Fluids, 15 (8). pp. 1377-1383. ISSN 0031-9171 http://resolver.caltech.edu/CaltechAUTHORS:BECpof72
See Usage Policy.
Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:BECpof72
The true critical Rayleigh number for the onset of a convective flow of a fluid in a rectangular box of porous material heated from below is found for various box geometries. The preferred cellular mode of the motion at Rayleigh numbers just above the critical is determined. In contrast with the established results for the similar problem in a continuous fluid, the roll (a cell with only two nonzero velocity components) is not the only cellular mode and the roll axis direction is such that there is the greatest degree of "squareness" in the cross section of each roll. The invalidity of a frequently used form of Darcy's law and the present form of the energy method for the stability of flows in which fluid crosses the boundaries is discussed.
|Additional Information:||©1972 American Institute of Physics (Received 21 December 1971; final manuiscript received 29 February 1972) The author wishes to thank Dr. I.G. Donaldson for his helpful suggestions during preparation of the manuscript.|
|Usage Policy:||No commercial reproduction, distribution, display or performance rights in this work are provided.|
|Deposited By:||Archive Administrator|
|Deposited On:||13 Sep 2007|
|Last Modified:||26 Dec 2012 09:42|
Repository Staff Only: item control page